Lidocaine injected into my face at multiple points caused a side effect of feeling lightheaded and faint, likely a vasovagal response.
There was no epinephrine with it.
I underwent a “thread lift” on my face to tighten things up a bit. The procedure required numbing: in the form of Lidocaine injections.
For several minutes while lying on my back on a procedure table/chair, I endured multiple pinprick sensations from the needle.
When the doctor was finished he said he’d be back in about 10 minutes to begin the thread lift.
In the meantime I exited the chair, which was reclined back, to use the restroom, feeling normal.
However, by the time I stepped back into the procedure room, I realized I didn’t feel quite right. I felt funny.
The sensation resembled the first few seconds of receiving the IV sedation for a colonoscopy. I sat in the chair, upright, to size up the experience.
I told the doctor’s assistant that I felt the drug working on me, that I felt a little woozy or lightheaded.
I remained seated upright, feeling a bit unwell, almost as though if I continued staying upright, I’d start to faint.
Yes, I felt a bit faint, and hence, leaned back against the recline. The faint feeling diminished a bit.
The doctor came by, but his assistant told him to wait a few minutes.
Slowly I sat upright to see if the faint feeling would return. What annoyed me was that the assistant, more than once, suggested it could be from low blood sugar and asked if I’d eaten anything earlier.
I had eaten six miniature flax muffins: plenty of sugars. Twice she asked if I wanted a piece of candy.
I replied that this wasn’t low blood sugar, that the lightheaded feeling had kicked in within minutes of the Lidocaine administration, and that I’ve always been able to go long periods without food without any issues.
I continued sitting upright for a few minutes, silent, without the faint feeling, but still feeling funny.
I wondered if conversation would make things worse or better, so I said, “Let’s talk.”
She asked a question about my content creating that netted a lengthy response from me.
She stood off to my side while I kept my eyes straight ahead and slightly lowered while explaining some details.
The Lidocaine was affecting the area around my eyes, even my forehead, and she said this was normal.
Throughout the conversation, the odd feeling persisted, but it never reverted to the faint feeling. I said that I felt better and was “not compelled to lean back.”
I felt fine during the procedure as far as not noticing wooziness. When the procedure was done I slowly sat upright and felt fairly normal.
Slowly I exited the chair, straightening out gradually. I felt much better, anticipating that I’d have no problem driving home.
I didn’t feel 100 percent, but good enough to get into my car with confidence and drive home without any hitches.
The Medical Professional Goofed
“Lidocaine can certainly cause a vasovagal response,” says Dr. David Beatty, MD, a retired general practitioner with 30+ years of experience and an instructor of general medicine for 20+ years.
“As a local anesthetic it’s usually given by subcutaneous injection, so it isn’t always clear whether it’s the Lidocaine or the needle that’s responsible.
“Many people will feel faint or collapse when having blood taken (without local anesthetic).
“The risk of getting a side effect from Lidocaine is proportionate to the dose given.
“The usual maximum dose for an adult is 20 mls of 1% Lidocaine ( this is 100 mg/10 mls), giving a maximum dose of 200 mg.
“There are more complicated dose regimes that can be worked out by mg per kg of body weight or if adrenaline is included in the ampoule.
“If the drug is inadvertently given into a vein, a side effect is more likely to occur and be more immediate.”
What Should Happen if You Feel Faint After a Lidocaine Injection
Dr. Beatty explains, “If someone gets a funny turn/feels faint or collapses, the attending person should check for breathing and whether the person responds to questions or commands.
“Assuming these are okay we’re pretty sure it isn’t a cardiopulmonary arrest or unconsciousness.
“The next step is to check the pulse rate, rhythm and the blood pressure.
“With a vasovagal attack the pulse is slow, below 60, and the blood pressure is low with a systolic below 90.
“Lie the person down on their side, ask them to wiggle their calf muscles to get blood flowing back to the core. Recovery usually follows.
“Lidocaine can also trigger tachyarrhythmias ( fast or erratic heart rhythms), so if the pulse is very fast or irregular these should be considered.
“The local anesthetic can sometimes cause mild epileptiform effects which can manifest as flickering eyelids or a short-lived vacant spell, when there’s no response to questions or commands.
“In an extreme case there may be an obvious seizure — but this usually only happens if a hefty dose is given intravenously.
“If someone isn’t on any diabetic treatment, which can lower blood sugar, hasn’t starved or hasn’t been involved in prolonged strenuous exercise, then hypoglycemia [low blood sugar] is rare.”
Dr. Beatty has worked in primary medicine, surgery, accident and emergency, OBGYN, pediatrics and chronic disease management. He is the Doctor of Medicine for Strong Home Gym.
Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.